Nebraska, 2014

Hail and Damaging Wind in Nebraska, May 19, 2014

May 19, 2014 · NWS LBF · 15 events in 6 counties and zones

A disturbance that moved across the western Sandhills initiated severe thunderstorm on May 19th. 75 inches in diameter fell in Perkins County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A disturbance that moved across the western Sandhills initiated severe thunderstorm on May 19th. The largest hail occurred in the southwest, where hail up to 2.75 inches in diameter fell in Perkins County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 19, 2:48 AM CST, 1 hour 7 minutes earlier.

Area forecast discussion, May 19, 2:48 AM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
348 AM CDT MON MAY 19 2014

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 347 AM CDT MON MAY 19 2014

ISOLATED THUNDERSTORMS OVER CHERRY COUNTY EARLY THIS MORNING WILL
MOVE OUT OF THE FORECAST AREA BY 12Z. MODELS IN GOOD AGREEMENT
WITH THE STORMS THIS MORNING AND WILL USE A BLEND OF THE NAM AND
GFS FOR TODAY AND TONIGHT. LOW PRESSURE OVER THE NORTHERN PLAINS
WILL DRAG A WEAK COOL FRONT ACROSS WESTERN NEBRASKA TODAY. THE
FRONT NOW IS JUST OUTSIDE OF THE NEBRASKA PANHANDLE. NORTHWEST
WINDS TODAY BUT NOT AS BREEZY AS YESTERDAY. 850MB TEMPERATURES
WARMER TODAY OVER WESTERN NEBRASKA THAN YESTERDAY WITH +22C
EXPECTED OVER SOUTHWEST NEBRASKA HAVE UPPED TEMPERATURES INTO THE
MID 70S TO LOWER 80S. ISOLATED THUNDERSTORMS AGAIN EXPECTED OVER
THE HIGHER TERRAIN OF THE NEBRASKA PANHANDLE INTO WESTERN
NEBRASKA SANDHILLS AS MID LEVEL DISTURBANCE MOVES ACROSS THE WEST
LATE THIS EVENING AND OVER NIGHT. LOWS IN THE 40S AND 50S.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 347 AM CDT MON MAY 19 2014

TUESDAY MORNING AN UPPER LEVEL LOW WILL BE TRANSITIONING TO A
CLOSED LOW OVER CENTRAL CALIFORNIA. MEANWHILE A WEAK SFC COLD
FRONT WILL PUSH INTO NORTHWESTERN NEB. AHEAD THE FRONT HIGHS WELL
INTO THE 70S TO AROUND 80. ALONG AND BEHIND THE FRONT INCREASING
CLOUDS WILL KEEP TEMPS CLOSER TO 70. AS THE DAY PROGRESSES...THE
FRONT WILL BE A FOCUS FOR THUNDERSTORM DEVELOPMENT. CAP IS
STRONGER OVER CENTRAL/EASTERN NEB WITH MOST OF THE THUNDERSTORM
ACTIVITY TO BE OVER THE HIGHER TERRAIN WEST OF HIGHWAY 83.

MODELS IN GOOD AGREEMENT WITH FRONTAL BOUNDARY STALLING ALONG THE
NEB/KS BORDER AND MEANDER NORTH/SOUTH NEAR THE NEB/KS BORDER INTO
THE FIRST HALF OF THE WEEKEND. MEANWHILE THE UPPER LEVEL CUT OFF
LOW WILL SLOWLY DRIFT INTO THE 4 CORNERS. THE 00Z RUN OF THE EC
IS SLIGHTLY SLOWER WITH THE SW LOW COMPARED TO THE 00Z GFS.
HOWEVER THROUGH MUCH OF THE WEEK...THE FOCUS WILL BE THE STALLED
SFC BOUNDARY ALONG WITH UPPER LEVEL IMPULSES.

THUNDERSTORM CHANCES INCREASE MID TO LATE WEEK AS GULF MOISTURE
TRANSPORTS NORTHWARD 305/310K SURFACES. SFC DEW PTS SHOULD REMAIN
AROUND AND ABOVE 50 AND PRECIP WATER WILL INCREASE TO AN INCH TO
1.3 INCHES BY THURSDAY. AS THE MOISTURE INCREASE THUNDERSTORM
ACTIVITY IS EXPECTED TO LINGER FURTHER EAST. DIURNAL ACTIVITY TO
CONTINUE TO FIRE ALONG THE MOUNTAINS AND FRONT RANGE. THE STORMS
WILL THEN MOVE NNE TO E ACROSS THE AREA. WITH THE BETTER
MOISTURE...WILL HAVE TO MONITOR FOR INCREASING SEVERE
THREAT...ESPECIALLY NEAR THE E/W SFC BOUNDARY.

MODELS SHOW SOME DIFFERENCES TOWARDS THE END OF WEEKEND...MAINLY
DUE TO THE SPEED OF THE SW LOW. THE EC CONTINUES TO SHOW A
FAVORABLE PATTERN FOR STORMS FOR THE AREA...WHILE THE GFS WITH
THE FASTER LOW SPEED LIMITS QPF TO THE NORTH AND SOUTH...SPLIT
FLOW BY SUNDAY. OFTEN THE MODELS ARE QUICK TO EJECT A CUT OFF LOW
FROM THE SW...SO WILL SIDE WITH THE EC AND CONTINUE POPS THROUGH
THE WEEKEND.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 104 AM CDT MON MAY 19 2014

SCATTERED THUNDERSTORMS WILL MOVE TO THE NORTHEAST ACROSS THE
NEBRASKA SANDHILLS THROUGH THE EARLY MORNING HOURS. IN THE
VICINITY OF THUNDERSTORMS AVIATION CAN EXPECT VARIABLE WINDS TO
35KTS WITH GUSTS TO 45KTS. THESE STORMS SHOULD MOVE INTO SOUTH
DAKOTA AFTER 1910Z. OVER THE REMAINDER OF WESTERN NEBRASKA
CEILINGS SHOULD REMAIN IN VISUAL FLIGHT CATEGORIES. KLBF TAF SITE
MAY BE AFFECTED BY SOME LIGHT FOG AROUND SUNRISE WITH VISIBILITIES
AROUND 4SM BR.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SHORT TERM...POWER
LONG TERM...MASEK
AVIATION...POWER
Hazardous weather outlook, May 18, 2:43 PM CST, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
343 PM CDT SUN MAY 18 2014

NEZ004>010-022>029-035>038-056>059-069>071-094-192045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
343 PM CDT SUN MAY 18 2014 /243 PM MDT SUN MAY 18 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

A FEW THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY ALONG AND NORTH
OF AN IMPERIAL TO NORTH PLATTE TO BARTLETT LINE. A STRONG STORM IS
POSSIBLE...ESPECIALLY ACROSS NORTHWEST NEBRASKA. HAIL AND STRONG
WIND GUSTS WOULD BE THE MAIN CONCERNS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FEW THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN AND NORTHWEST
NEBRASKA MONDAY NIGHT. A STRONG STORM CONTAINING HAIL AND GUSTY
WINDS ARE POSSIBLE.

AFTER A BRIEF BREAK TUESDAY...THUNDERSTORMS ARE AGAIN POSSIBLE
WEDNESDAY EVENING THROUGH SATURDAY AS MOIST UNSTABLE AIR BECOMES
ESTABLISHED ACROSS THE REGION. THUNDERSTORMS...SOME CONTAINING
HEAVY RAIN...HAIL AND GUSTY WINDS WILL BE POSSIBLE. AT THIS TIME
HOWEVER...AN ORGANIZED SEVERE WEATHER EPISODE SEEMS UNLIKELY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

TAYLOR

In the hours before

Special weather statement, May 19, 12:36 AM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
136 AM CDT MON MAY 19 2014

NEZ094-190715-
WESTERN CHERRY NE-
1236 AM MDT MON MAY 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 115
AM MDT...

AT 1233 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTH OF
MERRIMAN TO 18 MILES NORTHWEST OF WHITMAN...AND MOVING EAST AT 35
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  NENZEL...
  ROUND LAKE...
  INDIAN HILL...
  MEDICINE LAKE...
  SPECKEL MEIR LAKE...
  SEVENMILE HILL...
  SCHOOLHOUSE LAKE...
  STEER CREEK CAMPGROUND...
  CODY...
  HIGHWAY 97 CROSSING THE NORTH LOUP RIVER...
  HIGHWAY 97 CROSSING BIG CREEK...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

POWER
Special weather statement, May 19, 1:18 AM CST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
118 AM MDT MON MAY 19 2014

NEZ005-094-190815-
EASTERN CHERRY NE-WESTERN CHERRY NE-
218 AM CDT MON MAY 19 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHERRY COUNTY UNTIL 315
AM CDT/215 AM MDT/...

AT 115 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
NENZEL TO 22 MILES SOUTHWEST OF MERRITT RESERVOIR DAM...AND MOVING
EAST AT 35 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  VALENTINE...
  NENZEL...
  KILGORE...
  MERRITT RESERVOIR DAM...
  CROOKSTON...
  VALENTINE NATIONAL WILDLIFE REFUGE...
  STEER CREEK CAMPGROUND...
  HIGHWAY 97 CROSSING THE NORTH LOUP RIVER...
  ANDERSON BRIDGE STATE WILDLIFE MANAGEMENT AREA...
  HIGHWAY 97 CROSSING THE NIOBRARA RIVER...
  BIG ALKALI LAKE STATE WILDLIFE MANAGEMENT AREA...
  SCHLAGEL CREEK STATE WILDLIFE MANAGEMENT AREA...

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

POWER

The radar

The North Platte radar (KLNX), 113 km away, was scanning. The volume nearest the first event began at 09:56 UTC.

Open the radar archive at this moment

Event by event

14 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Keya Paha

When
May 19, 3:55 AM CST
Where
Keya Paha County, 3.6 mi SSW of Springview
Measured
1 in hail
Reported by
Public
Coordinates
42.770, -99.750

Hail, Garden

When
May 19, 6:24 PM MST
Where
Garden County, 8.29 mi N of Lisco
Measured
1.75 in hail
Reported by
Public
Coordinates
41.620, -102.620

Hail, Garden

When
May 19, 6:47 PM MST
Where
Garden County, 9 mi N of Oshkosh
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.550, -102.340

Hail, Garden

When
May 19, 7:04 PM MST
Where
Garden County, 8.79 mi NE of Oshkosh
Measured
1.25 in hail
Reported by
COOP Observer
Coordinates
41.510, -102.210

Hail, Deuel

When
May 19, 7:12 PM MST
Where
Deuel County, 4.74 mi W of Chappell
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
41.090, -102.560

Hail, Deuel

When
May 19, 7:20 PM MST
Where
Deuel County, 1.38 mi S of Chappell
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
41.080, -102.470

Thunderstorm Wind, Deuel

When
May 19, 7:35 PM MST
Where
Deuel County, 4.66 mi SE of Chappell
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.050, -102.410

Trained spotter estimated wind gusts to 70 mph.

Hail, Deuel

When
May 19, 7:35 PM MST
Where
Deuel County, 1.38 mi S of Chappell
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
41.080, -102.470

Hail, Deuel

When
May 19, 7:35 PM MST
Where
Deuel County, Chappell
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.100, -102.470

Hail, Deuel

When
May 19, 8:00 PM MST
Where
Deuel County, 3.71 mi W of Big Spgs
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.060, -102.150

Hail, Perkins

When
May 19, 8:25 PM MST
Where
Perkins County, 2.51 mi ENE of Brandon
Measured
1 in hail
Reported by
Public
Coordinates
40.820, -101.860

Hail, Chase

When
May 19, 8:38 PM MST
Where
Chase County, 11.07 mi N of Imperial
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.680, -101.640

Hail, Perkins

When
May 19, 8:39 PM MST
Where
Perkins County, 11.18 mi SSE of Grant
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
40.700, -101.640

Hail, Hayes

When
May 19, 10:26 PM CST
Where
Hayes County, 6.86 mi W of Hayes Center
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.510, -101.150

Hail, Hayes

When
May 19, 10:29 PM CST
Where
Hayes County, 7.6 mi NNW of Hamlet
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
40.480, -101.290

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 509341, 509344, 509345, 509346, 509347, 509348, 509349, 509353, 509354, 509355, 509357, 509359, 509360, 509361, 509362.